Alert archive / Montana / Special Weather Statements in 2020
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 19, 2020, 6:49 PM MDT for Gallatin County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2020, 6:49 PM MDT (00:49 UTC)
- Expired
- Aug 19, 2020, 7:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Great Falls, MT
County Gallatin County, MT
The radar
The Great Falls radar (KTFX), 207 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 2525 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
303 WWUS85 KTFX 200049 SPSTFX Special Weather Statement National Weather Service Great Falls MT 649 PM MDT Wed Aug 19 2020 MTZ015-055-200115- Madison-Gallatin- 649 PM MDT Wed Aug 19 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MADISON AND NORTHWESTERN GALLATIN COUNTIES... At 648 PM MDT, a strong thunderstorm was located 7 miles south of Harrison, or 23 miles northeast of Virginia City, moving east at 25 mph. Winds in excess of 40 mph, half inch hail, and brief heavy rain are possible with this storm. This storm has already produced a 45 mph wind gust at Norris Hill. Locations impacted include... Norris and Madison Buffalo Jump State Park. This includes Highway 287 between mile markers 61 and 74. If outdoors, consider seeking shelter inside a building. LAT...LON 4548 11179 4565 11188 4583 11143 4558 11129 TIME...MOT...LOC 0048Z 247DEG 23KT 4560 11174 $$ SC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 19, 5:32 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 19, 5:32 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 532 PM MDT Wed Aug 19 2020 ...Updated Aviation Discussion... .SYNOPSIS... Hot and dry weather continues throughout the region. Today, mostly dry thunderstorms pass through the area, with some storms producing localized rain showers, as well as gusty and erratic winds. Tomorrow, more widespread thunderstorms and rain showers are forecast. The chance is marginal for these storms to produce severe winds. Friday looks a bit cooler with a hot and mild weekend ahead. && .DISCUSSION... Today...The Treasure State is located on the leading edge of an approaching trof and beneath an area of diffluence aloft. Additionally, moisture is moved into the area, and a perturbation passing through the flow aloft provide the necessary ingredients for thunderstorms to build and move across Montana. Gusty and erratic winds have been reported with these storms. Dry thunderstorms will be common, today; however, some storms are producing rain showers. From Great Falls and south, The Storm Prediction Center (SPC) has included the region in a marginal risk for severe thunderstorm activity. Due to the dry nature of fuels, and the potential for lightning strikes in dry conditions, The Red Flag Warning remains in place. Please, see the warning text for details. Thursday...Hot summer weather continues. Thunderstorm activity is forecast and will be more widespread and more productive in terms of moisture. Additionally, The SPC has included most of the region in a severe thunderstorm risk that is marginal. The forecast severe weather would occur in the form of high winds. The chance is low to moderate for small hail. - Fogleman Friday through Sunday...Behind these two systems, Friday will be a much quieter day. The upper level ridge will regain control of the weather for the weekend, which should keep us dry and warm. Temperatures will generally hover in the upper 80s to low 90s in the lower elevations, with the only isolated thunderstorms forming over the mountains. Monday through next Wednesday...Looking into next week, the weather will become increasingly unsettled as the area begins to fall under the influence of an approaching upper level trough. While it is relatively certain that this trough will affect us, how it will impact us is far less certain. Both the GFS and ECMWF models show this system pushing through the area Tuesday into Wednesday morning, the strength of the system is less certain. The GFS shows wants to keep this trough rather strong, which would result in a more widespread event, while the ECMWF wants to weaken this system substantially as it crosses the Canadian Rockies, which would result in most places remaining dry as the system passes. For now, will maintain POPs around the 20-30 percent range, with the highest POPs over the southern mountains. Behind this system, temperatures should be noticeably cooler, with highs next week currently expected to be in the low to mid 80s. Ludwig && .AVIATION... 532 PM MDT Wed Aug 19 2020 (20/00Z TAF Period) VFR conditions are forecast at all airfields throughout this entire TAF period, though showers and thunderstorms, some strong, with strong outflow winds may impact airfields west of KHVR and KLWT and cause brief reductions to MVFR. All hazards associated with thunderstorms and virga should be assumed. Looking ahead for planning, thunderstorms are forecast for tomorrow afternoon and evening as well. Some of these storms could become severe in terms of producing erratic high winds. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .FIRE WEATHER... Mostly dry thunderstorms move through the region today, with some storms producing localized wetting rain, as well as gusty and erratic winds. Fast storm motions coupled with fast storm movement and very warm and dry conditions preceding the thunderstorms could allow for these storms to spark new fire starts. The Red Flag Warning remains in effect for Central MT fire districts to highlight these hazards. Thursday's forecast includes more widespread thunderstorm and rain shower activity. Additionally, the chance is marginal that these storm will produce severe weather in the form of high winds. && .PRELIMINARY POINT TEMPS/POPS... GTF 60 90 54 87 / 30 50 20 0 CTB 56 86 52 85 / 20 50 10 0 HLN 57 89 53 88 / 60 30 20 0 BZN 54 91 51 88 / 60 40 20 0 WYS 44 84 41 83 / 30 30 20 0 DLN 51 86 48 85 / 50 20 10 0 HVR 61 96 57 89 / 10 20 30 0 LWT 58 89 54 85 / 20 40 40 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening Central and Eastern Lewis and Clark National Forest Areas...Helena and Townsend Ranger Districts of the Helena National Forest...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front... Lincoln Ranger District of the Helena National Forest. Red Flag Warning from noon to 10 PM MDT Thursday Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 19, 5:40 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Great Falls MT 540 PM MDT Wed Aug 19 2020 MTZ052-053-200015- Broadwater MT-Jefferson MT- 540 PM MDT Wed Aug 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROADWATER AND EAST CENTRAL JEFFERSON COUNTIES UNTIL 615 PM MDT... At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northeast of Whitehall, or 17 miles southeast of Boulder, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4595 11202 4614 11203 4621 11150 4594 11152 TIME...MOT...LOC 2340Z 269DEG 33KT 4605 11186 CMC
Special weather statement, Aug 19, 5:49 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Great Falls MT
549 PM MDT Wed Aug 19 2020
MTZ008-200015-
Beaverhead-
549 PM MDT Wed Aug 19 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAVERHEAD
COUNTY...
At 547 PM MDT, a strong thunderstorm was located near Spencer Idaho,
or 13 miles northwest of Idmon Idaho, moving east at 30 mph.
Winds in excess of 40 mph, pea size hail, and brief heavy rain are
possible with this storm.
Locations impacted include...
Monida and Lakeview.
If outdoors, consider seeking shelter inside a building.
If you are on or near Lima Reservoir or the Red Rock Lakes, get out
of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
LAT...LON 4456 11189 4452 11210 4454 11213 4454 11221
4457 11223 4456 11232 4467 11236 4474 11178
4471 11177 4471 11172 4454 11172 4451 11182
TIME...MOT...LOC 2347Z 262DEG 25KT 4446 11215
SCSpecial weather statement, Aug 19, 5:59 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Great Falls MT 559 PM MDT Wed Aug 19 2020 MTZ015-200030- Madison- 559 PM MDT Wed Aug 19 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON COUNTY... At 558 PM MDT, a strong thunderstorm was located near Sheridan, moving east at 40 mph. Winds in excess of 40 mph, pea size hail, and brief heavy rain are possible with this storm. Locations impacted include... Sheridan, Virginia City, Ennis, Alder, Mcallister, Jeffers and Laurin. This includes Highway 287 between mile markers 48 and 56. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4523 11230 4545 11240 4564 11182 4534 11167 TIME...MOT...LOC 2358Z 250DEG 33KT 4538 11225 SC
Special weather statement, Aug 19, 6:34 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Great Falls MT 634 PM MDT Wed Aug 19 2020 MTZ008-200100- Beaverhead MT- 634 PM MDT Wed Aug 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVERHEAD COUNTY UNTIL 700 PM MDT... At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 22 miles northeast of Leadore, or 28 miles southwest of Dillon, moving east at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clark Canyon and Grant. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Clark Canyon Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4485 11315 4500 11319 4508 11276 4485 11272 TIME...MOT...LOC 0033Z 266DEG 29KT 4493 11306 CMC
Special weather statement, Aug 19, 6:43 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Great Falls MT 643 PM MDT Wed Aug 19 2020 MTZ055-200115- Gallatin- 643 PM MDT Wed Aug 19 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN GALLATIN COUNTY... At 642 PM MDT, strong thunderstorms were clustered 13 miles northeast of Belgrade, or 19 miles north of Bozeman, moving east at 35 mph. Winds in excess of 30 mph and brief heavy rain are possible with these storms. Locations impacted include... Manhattan and Menard. This includes Interstate 90 between mile markers 289 and 291. If outdoors, consider seeking shelter inside a building. LAT...LON 4584 11134 4609 11127 4612 11079 4574 11079 TIME...MOT...LOC 0042Z 274DEG 29KT 4596 11106 SC
Special weather statement, Aug 19, 6:49 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Great Falls MT 649 PM MDT Wed Aug 19 2020 MTZ015-055-200115- Madison-Gallatin- 649 PM MDT Wed Aug 19 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MADISON AND NORTHWESTERN GALLATIN COUNTIES... At 648 PM MDT, a strong thunderstorm was located 7 miles south of Harrison, or 23 miles northeast of Virginia City, moving east at 25 mph. Winds in excess of 40 mph, half inch hail, and brief heavy rain are possible with this storm. This storm has already produced a 45 mph wind gust at Norris Hill. Locations impacted include... Norris and Madison Buffalo Jump State Park. This includes Highway 287 between mile markers 61 and 74. If outdoors, consider seeking shelter inside a building. LAT...LON 4548 11179 4565 11188 4583 11143 4558 11129 TIME...MOT...LOC 0048Z 247DEG 23KT 4560 11174 SC
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:16 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 29 min |
| Aug 19, 6:34 PM MDT | Special Weather Statement | TFX | Beaverhead | 26 min |
| Aug 19, 6:43 PM MDT | Special Weather Statement | TFX | Gallatin | 32 min |
| Aug 19, 7:06 PM MDT | Special Weather Statement | TFX | Beaverhead | 24 min |
| Aug 19, 7:23 PM MDT | Special Weather Statement | TFX | Gallatin | 22 min |
| Aug 19, 7:29 PM MDT | Special Weather Statement | TFX | Madison | 31 min |
| Aug 19, 7:43 PM MDT | Special Weather Statement | TFX | Gallatin | 17 min |
| Aug 19, 7:46 PM MDT | Special Weather Statement | TFX | Beaverhead | 29 min |
| Aug 19, 8:23 PM MDT | Red Flag Warning | TFX | Blaine, Chouteau, Fergus, Glacier, Hill, Liberty and 3 more | 25 hr |
| Aug 19, 8:42 PM MDT | Special Weather Statement | TFX | Gallatin | 33 min |
| Aug 20, 1:41 PM MDT | Special Weather Statement | TFX | Teton | 49 min |
| Aug 20, 1:44 PM MDT | Special Weather Statement | TFX | Teton | 46 min |
| Aug 20, 2:03 PM MDT | Special Weather Statement | TFX | Teton | 42 min |
| Aug 20, 2:22 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Teton | 38 min |
| Aug 20, 2:29 PM MDT | Special Weather Statement | TFX | Teton | 31 min |
| Aug 20, 2:40 PM MDT | Special Weather Statement | TFX | Teton | 50 min |
| Aug 20, 2:53 PM MDT | Special Weather Statement | TFX | Judith Basin | 52 min |
| Aug 20, 2:55 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark, Pondera, Teton, Toole | 35 min |
| Aug 20, 3:19 PM MDT | Special Weather Statement | TFX | Judith Basin | 56 min |
| Aug 20, 3:28 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Liberty, Pondera, Teton, Toole | 32 min |
| Aug 20, 3:55 PM MDT | Special Weather Statement | TFX | Cascade | 35 min |
| Aug 20, 3:57 PM MDT | Special Weather Statement | TFX | Cascade | 33 min |
| Aug 20, 4:08 PM MDT | Special Weather Statement | TFX | Cascade | 22 min |
| Aug 20, 4:10 PM MDT | Special Weather Statement | TFX | Fergus | 35 min |
| Aug 20, 4:17 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 28 min |
| Aug 20, 4:25 PM MDT | Special Weather Statement | TFX | Gallatin | 35 min |
| Aug 20, 4:28 PM MDT | Special Weather Statement | TFX | Madison | 32 min |
| Aug 20, 4:30 PM MDT | Special Weather Statement | TFX | Cascade | 45 min |
| Aug 20, 4:31 PM MDT | Special Weather Statement | TFX | Broadwater | 29 min |
| Aug 20, 4:35 PM MDT | Special Weather Statement | TFX | Chouteau | 25 min |
| Aug 20, 4:45 PM MDT | Special Weather Statement | TFX | Gallatin | 15 min |
| Aug 20, 4:48 PM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| Aug 20, 4:49 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Aug 20, 4:54 PM MDT | Special Weather Statement | TFX | Chouteau | 36 min |
| Aug 20, 4:54 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 21 min |
| Aug 20, 4:58 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Lewis and Clark, Meagher | 32 min |
| Aug 20, 5:05 PM MDT | Special Weather Statement | TFX | Madison | 25 min |
| Aug 20, 5:06 PM MDT | Special Weather Statement | TFX | Judith Basin | 39 min |
| Aug 20, 5:14 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 31 min |
| Aug 20, 5:17 PM MDT | Special Weather Statement | TFX | Gallatin | 28 min |
| Aug 20, 5:35 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 25 min |
| Aug 20, 5:37 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 38 min |
| Aug 20, 5:38 PM MDT | Special Weather Statement | TFX | Chouteau | 37 min |
| Aug 20, 5:39 PM MDT | Special Weather Statement | TFX | Fergus | 36 min |
| Aug 20, 5:40 PM MDT | Special Weather Statement | TFX | Chouteau | 35 min |
| Aug 20, 5:45 PM MDT | Special Weather Statement | TFX | Hill | 30 min |
Nearby
Special Weather Statements in Montana, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.